Iowa, 2016

Blizzard in Iowa, February 7 to 8, 2016

February 7 to 8, 2016 · NWS DMX · 22 events in 22 counties and zones

A low pressure system worked its way out of Canada and into northern/northeastern Minnesota and continued to slowly trek east-southeast across the Upper Peninsula of Michigan. Down into Iowa, a cold front swept in from the northwest and resulted in widespread sustained winds in excess of 25 mph and gusts in excess of 35 mph.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system worked its way out of Canada and into northern/northeastern Minnesota and continued to slowly trek east-southeast across the Upper Peninsula of Michigan. Down into Iowa, a cold front swept in from the northwest and resulted in widespread sustained winds in excess of 25 mph and gusts in excess of 35 mph. With a sizable snow pack on the ground across large portions of northern and central Iowa, the high winds picked up loose snow and fractured the snow pack. The result, numerous reports of whiteout conditions were relayed by county Sheriff's offices and the Iowa DOT, including the closure of Interstate 35 from Ames to Mason City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 7, 5:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 7, 5:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CST SUN FEB 7 2016

.SHORT TERM /TONIGHT/...
ISSUED AT 334 PM CST SUN FEB 7 2016

PRIMARY CONCERN OBVIOUSLY REMAINS SNOW AND WIND TRENDS...AND
RESULTANT BLIZZARD POTENTIAL. LONG WAVE TROUGH CONTINUES TO DROP
INTO THE UPPER MS VALLEY WITH SHORT WAVE/PV ANOMALIES THROUGH THE
SIOUXLAND AREA AND NRN MN. FORCING WITH THESE FEATURES IS
GENERALLY WEAK...BUT RESULTS IN A SATURATED COLUMN...ESPECIALLY
BY LATER TONIGHT. THIS SHOULD RESULT IN FAIRLY WIDESPREAD
SNOW...BUT MOSTLY LIGHT...SIMILAR TO WHAT IS NOW OCCURRING FROM
THE DAKOTAS INTO MN. THE LIFT IS NOT GREAT BUT THE DENDRITIC LAYER
SHOULD BE QUITE DEEP LATER TONIGHT...EXCEEDING 2KM AT TIMES...SO
AT LEAST SOME SNOW PRODUCTION AND ACCUMS ARE QUITE LIKELY. THIS
SYNOPTIC SCALE FORCING WILL ALSO EVENTUALLY COMBINE WITH
CONVECTIVE SNOW SHOWERS AS LAPSE RATES STEEPEN...WHICH ARE
DEPICTED IN MOST HI RES CONVECTION ALLOWING MODELS /CAMS/. THE NAM
EVEN DEPICTS SOME TOKEN MLCAPE TONIGHT. ALTHOUGH A MORE GENERAL
BROAD BRUSH APPROACH IS SHOWN IN QPF TONIGHT DUE TO LOW SPACIAL
PREDICTABILITY...CAMS SHOW POTENTIAL FOR VERY NARROW BANDED QPF TO
REACH 0.10 OR MORE IN NW-SE STRIPES ORIENTED ALONG THE THERMAL
GRADIENT. THUS EXPECT BROAD SNOWFALL AND BANDS TO COMBINE FOR A
DUSTING TO AN INCH BY 12Z WITH LOCALLY HIGHER AMOUNTS IN BANDS.
REGARDING WIND...20Z SURFACE ANALYSIS SHOWS GRADIENT TIGHTENING
WITH WEAK TROUGH THROUGH THE SIOUXLAND AREA...AND MORE PRONOUNCED
COLD FRONT MOVING THROUGH ND AND MN. LAPSE RATES ARE STEEPENING
BEHIND THE SIOUXLAND TROUGH WITH SOME GUSTS REACHING 40-50 MPH.
ALTHOUGH THE PEAK GUSTS WILL REMAIN WEST OF OUR FORECAST
AREA...SOUNDINGS SUGGEST A BLEND OF PROJECTED MEAN MIXED LAYER
WIND AND TOP OF THE LAYER MAY GENERATE GUSTS 40 MPH OR MORE INTO
THE NIGHT.

THERE IS A RELATIVELY HIGH CONFIDENCE IN METEOROLOGICAL TRENDS
NOTED ABOVE...BUT IT HAS DECREASED RELATING TO HOW THIS WILL
MODULATE INTO VISIBILITY RESTRICTIONS AND A POTENTIAL BLIZZARD.
TEMPS HAVE REACHED THE MID/UPPER 30S ACROSS THE CURRENT BLIZZARD
WARNING AREA WITH SOME SUNSHINE...AND A FEW MANUAL OBSERVATIONS
INDICATE THAT THE SNOW IS SOMEWHAT WET AND COMPACTED. THE LATEST
SNOW DEPTH ESTIMATES /WWW.NOHRSC.NOAA.GOV/ SHOW THE STRONGEST
WINDS ARE JUST BEGINNING TO REACH THE DEEPEST UPSTREAM SNOWPACK
OVER SRN MN...SO IT IS SOMEWHAT UNKNOWN WHETHER THIS AREA WILL BE
CAPABLE OF PRODUCING SIGNIFICANT BLOWING SNOW UNTIL THE WINDS WORK
FOR SEVERAL HOURS. FEEL FALLING SNOW...ESPECIALLY THE BANDED
SNOW...WILL PRODUCE DRAMATICALLY REDUCED VISIBILITIES FOR SOME
SHORTER PERIODS BUT CONFIDENCE IN WHETHER THIS CAN COMBINE WITH
EXISTING SNOW DOWN TO A 1/4SM OR LESS HAS DIMINISHED. CERTAINLY DO
NOT WANT TO RISK CANCELING OR DOWNGRADING CURRENT WARNING AND THEN
HAVING TO FLIP FLOP BACK TO WARNING...SO WILL LEAVE CURRENT
HEADLINE RIDE UNTIL CONFIDENCE IN 1/4SM VISIBILITY INCREASES. THE
WIND COMPONENT WILL CERTAINLY BE THERE. EITHER A WIND ADVISORY OR
WINTER WEATHER ADVISORY WILL LIKELY BE NEEDED IN THE SOUTHERN NON-
WARNING AREA...BUT WILL HOLD OFF UNTIL IT BECOMES CLEARER WHICH
FLAVOR OR HEADLINE IS MORE APPROPRIATE...AGAIN NOT WANTING TO FLIP
FLOP.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 334 PM CST SUN FEB 7 2016

FORECAST CONCERN REMAINED FOCUSED ON CONTINUED BLIZZARD AND WINDY
CONDITIONS MONDAY INTO MONDAY NIGHT. LEANED TOWARD A BLEND OF THE
NAM/GFS/HIRES NMM FOR POPS/WX TIMING MONDAY...THEN A GFS/ECMWF
BLEND THROUGH THE REST OF THE FORECAST PERIOD.

MONDAY INTO TUESDAY...THE LARGE SURFACE LOW PRESSURE LOOKS TO BE
CENTERED OVER THE GREAT LAKES BY SUNRISE MONDAY MORNING PLACING
IOWA REMAINS WELL WITHIN THE STRONG NORTHERLY FLOW THROUGH MUCH
OF THE DAY MONDAY. 850MB TEMPS/WINDS BOTTOM OUT B/T -13C TO -17C
WITH WINDS HOWLING AT 40-55 KNOTS. THESE WINDS ARE AT OR NEAR THE
MIXED LAYER AND EXPECT THEM TO REACH THE SURFACE WITH SUFFICIENT
MOMENTUM TRANSFER THROUGH THE DAY TOMORROW. BUFR SOUNDINGS
CONTINUE TO KEEP MUCH OF THE FORECAST AREA WITHIN A DEEP AND
SATURATED DENDRITIC LAYER THROUGH THE MORNING...AND EVEN EAST OF
I-35 THROUGH THE AFTERNOON. MOST SOUNDINGS ARE COMPLETELY WITHIN
THE DGZ UP TO ROUGHLY 600MB..SO EXPECTING SNOW TO CONTINUE TO FALL
THROUGH THE MORNING HOURS. VERY LITTLE OMEGA PRESENT BUT WITH VERY
STEEP LAPSE RATES AND A SMALL AMOUNT OF FRONTOGENETICAL FORCING
AVAILABLE...EXPECTING SNOW SHOWERS TO PERSIST THROUGH THE MORNING
HOURS AND EVEN INTO THE AFTERNOON. A DRY INTRUSION BEGINS TO PUNCH
INTO THE WESTERN PORTION OF THE STATE BY THE AFTERNOON AND SHOULD
FINALLY CUTOFF THE ICE INTRODUCTION AND SNOW PRODUCTION WEST OF I-
35.

HEADLINE CONCERNS...CERTAINLY MUCH OF THE FORECAST AREA SHOULD
REACH WIND ADVISORY CRITERIA. HOWEVER...FELT THE NEED TO HOLD OFF
ON ISSUING ATTM ACROSS IN THE SOUTH TO AVOID THE POTENTIAL FOR
UPGRADING TO A WINTER WEATHER ADVISORY ONCE THIS SYSTEM SHOWS ITS
HAND.

SNOW FLURRIES OR LIGHT SNOW SHOWERS LOOK TO CONTINUE OVER THE EAST
TOMORROW NIGHT BUT THE WINDS GRADUALLY SUBSIDE AND ANY
VISIBILITY CONCERNS WILL REMAIN MINIMAL. WIND CHILLS ARE THE MAIN
CONCERN BY LATE MONDAY NIGHT INTO TUESDAY MORNING AS THE LOOK TO
DIP INTO THE TEENS BELOW ZERO OVER THE NORTH.

WEDNESDAY THROUGH SUNDAY...SURFACE HIGH SLOWLY NUDGES ITS WAY
INTO THE REGION BY WEDNESDAY MORNING. BRISK WINDS OF 10-20 KNOTS
LOOK TO PRODUCE WIND CHILL VALUES TO 20-25 BELOW BY WEDNESDAY
MORNING AND LIKELY NEED A HEADLINE DURING THIS TIME FRAME OVER
NORTHERN IOWA. HIGH PRESSURE DOMINATES THE REMAINDER OF THE
PERIOD AND PROVIDES DRY AND COLD CONDITIONS THROUGH THE END OF THE
WEEK. GFS DOES BRING A WEAK SHORTWAVE ACROSS THE STATE THURSDAY
INTO THURSDAY NIGHT BUT ECMWF REMAINS DRY AND LEFT DRY FORECAST
ATTM UNTIL BETTER MODEL CONSENSUS.

&&

.AVIATION...07/18Z
ISSUED AT 1151 AM CST SUN FEB 7 2016

MVFR/IFR CONDITIONS EXIST ACROSS THE STATE DUE TO A COMBINATION OF
CLOUDS AND SNOW.  ONCE ENOUGH SNOW FALLS...BLOWING SNOW WILL REDUCE
VSBY FURTHER TO IFR CONDITIONS...LIKELY AFT 09Z THROUGH 16Z.
DUE TO WARM TEMPS DURING THIS PAST AFTERNOON CURRENT SNOWPACK HAS
BECOME SUFFICIENTLY TOO WET TO BLOW AROUND TOO MUCH.  UPON REFREEZE
THOUGH THE SURFACE WILL BE SLICK FOR NEW BLOW TO BE EASILY LOFTED
MONDAY MORNING AND HAVE REDUCED VSBYS IN TAF FOR THIS REASON. DURING
THE DAY MONDAY STRONG WIND BLOWING FOR MANY HOURS WILL SUFFICIENTLY
BREAK ANY CRUSTED SNOW AND REDUCED VSBYS SHOULD PERSIST INTO THE
AFTERNOON DESPITE THE ENDING OF FALLING SNOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 6 PM CST MONDAY FOR
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-
POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...FAB
Hazardous weather outlook, Feb 7, 3:54 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CST SUN FEB 7 2016

IAZ004>007-015>017-023>028-033>039-044>049-057>059-082200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-
354 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA FROM THIS EVENING
THROUGH MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A BLIZZARD WARNING IS IN EFFECT DURING THE DAY MONDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

WIND CHILLS IN THE TEENS BELOW TO POSSIBLY 20 BELOW ZERO ARE
FORECAST ON BOTH TUESDAY AND ESPECIALLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND VISIBILITIES WOULD BE APPRECIATED
TONIGHT INTO MONDAY.

IAZ050-060>062-070>075-081>086-092>097-082200-
TAMA-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
354 PM CST SUN FEB 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS AND SCATTERED SNOW SHOWERS LOOK TO SPREAD ACROSS
TONIGHT INTO THE OVERNIGHT HOURS TOWARDS MONDAY MORNING.  WIND
SPEEDS OF 25 TO 30 MPH WITH GUSTS TO NEAR 45 MPH CAN BE EXPECTED
AT TIMES. PATCHY BLOWING SNOW MAY CAUSE SLICK ROADS AND VISIBILITY
WILL BE SIGNIFICANTLY REDUCED AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND SNOW SHOWERS WILL PERSIST ON MONDAY. WIND SPEEDS
MAY APPROACH 30 MPH AT TIMES WITH GUSTS TO NEAR 45 MPH. BLOWING
SNOW WILL CAUSE SLICK ROADS AND VISIBILITY WILL BE SIGNIFICANTLY
REDUCED AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND VISIBILITIES WOULD BE APPRECIATED FOR
SUNDAY AFTERNOON INTO MONDAY.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 blizzard. Local standard time, as filed.

Blizzard, Emmet

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Emmet forecast zone
Reported by
Law Enforcement
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Palo Alto forecast zone
Reported by
Law Enforcement
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Kossuth forecast zone
Reported by
Law Enforcement
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Winnebago forecast zone
Reported by
Law Enforcement
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Hancock forecast zone
Reported by
Law Enforcement
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Worth

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Worth forecast zone
Reported by
Law Enforcement
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Law Enforcement
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Pocahontas forecast zone
Reported by
Law Enforcement
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Humboldt forecast zone
Reported by
Law Enforcement
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Wright

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Wright forecast zone
Reported by
Law Enforcement
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Sac

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Sac forecast zone
Reported by
Law Enforcement
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Calhoun forecast zone
Reported by
Law Enforcement
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Webster

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Webster forecast zone
Reported by
Law Enforcement
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Crawford forecast zone
Reported by
Law Enforcement
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Carroll forecast zone
Reported by
Law Enforcement
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Greene

When
February 7, 9:00 PM CST to February 8, 5:00 PM CST
Where
Greene forecast zone
Reported by
Law Enforcement
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Boone

When
February 7, 10:00 PM CST to February 8, 5:00 PM CST
Where
Boone forecast zone
Reported by
Law Enforcement
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
February 7, 10:00 PM CST to February 8, 5:00 PM CST
Where
Hardin forecast zone
Reported by
Law Enforcement
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
February 7, 10:00 PM CST to February 8, 5:00 PM CST
Where
Grundy forecast zone
Reported by
Law Enforcement
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Butler

When
February 7, 10:00 PM CST to February 8, 5:00 PM CST
Where
Butler forecast zone
Reported by
Law Enforcement
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614724, 614725, 614726, 614727, 614728, 614729, 614730, 614731, 614732, 614733, 614734, 614735, 614736, 614737, 614738, 614739, 614740, 614741, 614742, 614743, 614744, 614745.